Wilson

Print pagePDF pageEmail page

Wilson Ngai is a registered pharmacist with a bachelor and master degree in Pharmacy.  He has published 5 reviewed articles and has strong medical knowledge in cardiovascular disease, diabetes and cancer.  

He was also the recipient of the Merck Frosst Award in Nuclear Medicine, Mitchell Scholarship in Cancer Research and Pharmacy Alumni Graduate Studies Award.

Recently, he has awarded the Certificate of Chinese Medicine at Hong Kong University.

Print Friendly
Be Sociable, Share!
2 comments
Bernard
Bernard

Dear Wilson,

My mother's 87 and has never been on any medications (except while being in the hospital for 2 seperate hip fractures) and for a rare occasion when she need an antibiotic. She's been taking supplements and herbs for over 25years . She recently started breathing heavily, took her to the doctor, then the hospital and was diagnosed with Congestive Heart Failure. She was just put on the standard drug protocol, Lisinopril, Degoxin, Lasix, Cardizem, Potassium (KCI), & Coumadin (which was then changed to Pradaxa). The list of interactions of supplements and herbs and foods with these drugs are overwhelming and too complex for us to evaluate. We've been treating her osteoperosis and related dementia related issues with supplements, as well as general health. We feel like a "TSUNAMI" is engulfing us. Any suggestions and support would be much appreciated.

Bernard

wngai
wngai

Dear Bernard:

Without knowing the kind of herbal medicines that your mom is taking, it is difficult to tell what kind of drug interactions she is experiencing. I can tell you that some of the drugs she is taking are prone to interact with other herbal medicines. These drugs include lisinopril (for regressing the size of her heart), digoxin (for increasing the pumping force of her heart), Lasix (for excreting excess fluid in the body and for lowering the blood pressure) and Coumadin/Pradaxa (for preventing stroke).

Since your mom is 87 years old and has heart failure, you might like to consider stopping some of her herbal medicines.

If her main diagnosis is heart failure (which I don't know) and she has NYHA stage I & II heart failure, there are few things she can do to improve her condition. Her doctors have already prescribed her all the best medicines to improve her conditions. Beside being compliant with her medicines, she should also limit her salt intake and do some gentle exercise. Studies have shown that exercise can improve condition of heart failure patients. I will post an article on the benefits of Tai Chi for heart failure patients in the near future.

All the best!

Wilson